Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS Melbourne, FL

August 12, 2004Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 12, 2004, 2:26 PM EDT for Brevard County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 2:26 PM EDT (18:26 UTC)
Expired
Aug 12, 2004, 3:15 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 16 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:50 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 121826
SVRMLB
FLC009-121915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BREVARD COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 315 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER CAMP HOLLY FISH CAMP MOVING NORTHEAST   
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SUNTREE...PINEDA...VIERA...SATELLITE BEACH AT 245 PM EDT
  NEAR PATRICK AIR FORCE BASE AT 250 PM EDT
  NEAR COCOA BEACH AT 255 PM EDT

ANOTHER DEVELOPING SEVERE STORMS WILL TRACK NORTHEAST FROM PALM BAY 
TO GRANT AND MICCO. THE MAIN THREAT WITH THESE STORMS ARE DAMAGING 
WIND GUSTS OF 50 TO 60 MPH AND FREQUENT LIGHTNING. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN 
HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES 
YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 2810 8092 2798 8077 2847 8019 2865 8041

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:40 AM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 12, 9:40 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
940 AM EDT WED AUG 12 2004

.DISCUSSION...

...LOCAL ENHANCEMENT OF SEVERE WEATHER AND HEAVY RAIN THREATS DUE TO
OUTER FRINGES OF BONNIE TODAY...

...TROPICAL CYCLONE CHARLEY IMPACTS EXPECTED FRIDAY...

CURRENTLY...T.S. BONNIE HEADING FOR LANDFALL ALONG THE CENTRAL
PANHANDLE. SATELLITE APPEARANCE OF THE SYSTEM IS A CLASSIC CASE OF
INCREASING HYBRIDIZATION VIA BAROCLINIC ENHANCEMENT. TROUGH-LIKE
APPENDAGE NOW EXTENDS SW FROM THE CENTER TO NEAR 42003 WITH CORRIDOR
OF ENHANCED INFLOW SHOWING UP OFFSHORE THE FL WEST COAST. BROAD LOW
LEVEL RIDGE AXIS LIES ACROSS THE CTRL PENIN FROM ABOUT KCOF TO JUST
N OF KTPA.

EXPECT LOCAL FORMATION OF ECSB FROM JUPITER NWD ALONG THE TREASURE
COAST (PSBLY SOME OF BREVARD CO) THIS AFTN...THOUGH BUT PINNED RIGHT
AT THE COAST. TWO AREAS TO BE MOST CONCERNED WITH FOR INCREASED
POTENTIAL FOR ROTATING STORMS TODAY: 1) ACROSS THE WRN/NRN CWA
CLOSEST TO THE TRACK OF BONNIE AND HENCE THE TRAILING CONVECTIVE
BAND, WHERE MORE OF A SYNOPTIC SCALE INCREASE IN HELICITY PROFILE WILL
OCCUR AND 2) ALONG THE ECSB WHERE LOCAL ENHANCEMENT OF HELICITY WILL
TAKE PLACE.

WILL BE INCREASING THESE THREAT LEVELS IN THE LOCAL HWO/G-HWO SUITE
FOR THIS AFTN. HAVE ALSO DECIDED TO INCREASE POPS...AND WILL BE
TWEAKING SKY/WINDS COVER GRIDS AS WELL. OTRW...FCST LOOKS TO BE IN
GOOD SHAPE. ADDITIONAL ADJUSTMENT FOR FRI THROUGH SAT POSSIBLE IN
ANOTHER UPDATE...BUT DEPENDENT ON 11 AM TPC PACKAGE.

&&

MARINE...SHRS/TSTM ACTIVITY LINING UP NICELY ALONG THE WRN EDGE OF
THE GULF STREAM.  DATA BUOYS MEASURING STEADY 15KT S/SWRLY WINDS
WITH SEAS RUNNING 3-4FT.  BIGGEST IMMEDIATE CONCERN...HOWEVER...ARE
THE SHORT PD WAVES GENERATED BY THE OFFSHORE WIND COMPONENT:  BOTH
BUOYS ARE INDICATING AVG PDS AOB 5SEC AND DOMINANT PDS BLO
4SEC...MAKING THE SEAS MUCH MORE CHOPPY THAN THE WAVE HEIGHTS ALONE
INDICATE.  WILL ADD CHOPPY WORDING TO THE OPEN ATLC WATERS.
REMAINDER OF THE FCST WILL REMAIN UNCHANGED.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM...BRAGAW
HAZARDS...SHARP
Hazardous weather outlook, Aug 12, 10:00 AM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EDT THU AUG 12 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
122300-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1000 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TORNADO THREAT INCREASING TODAY...

...THUNDERSTORM IMPACT...
THE THREAT FOR TORNADOES IS INCREASING OVER THE FLORIDA PENINSULA.
ATMOSPHERIC CONDITIONS ARE BECOMING MORE FAVORABLE TO SUPPORT A
MODERATE THREAT OF TORNADOES ASSOCIATED WITH TROPICAL STORM BONNIE.
MORNING SOUNDINGS HAVE REVEALED A VERY UNSTABLE ATMOSPHERE WITH
CONDITIONS BECOMING EVEN MORE UNSTABLE GIVEN EXPECTED DAYTIME
HEATING. ALSO...CONVECTION ASSOCIATED WITH BONNIE IS LOCATED MORE TO
THE EAST OF THE CIRCULATION CENTER...EXPANDING THE THREAT AREA
ACROSS EAST CENTRAL FLORIDA. IN SITUATIONS SUCH AS THIS...
MULTIPLE OCCURRENCES OF WEAK SHORT LIVED TORNADOES BECOME MORE
LIKELY. ALL RESIDENTS SHOULD LISTEN FOR POSSIBLE WATCHES...AND BE
PREPARED TO ACT QUICKLY IF WARNINGS ARE ISSUED. POCKETS OF DRY AIR
ALOFT WILL ALSO SUPPORT GOOD DOWNDRAFTS AND BOUNDARIES...RESULTING
IN A MODERATE THREAT FOR DAMAGING WINDS ALSO. AS WITH ALL
THUNDERSTORMS...LIGHTNING WILL BE THE FIRST HAZARD TO ARRIVE AND THE
LAST TO LEAVE A LOCATION.

...FLOOD IMPACT...
GIVEN THE AVAILABLE TROPICAL MOISTURE IN THE LOW LEVELS...SOME
LOCALLY HEAVY RAIN WILL OCCUR TODAY. ISOLATED TOTALS COULD REACH ONE
TO THREE INCHES.

...MARINE THUNDERSTORM GUST IMPACT...
MARINE THUNDERSTORMS WILL BE MOVING NORTH NORTHEAST AT 15 KNOTS
TODAY. AS THEY DO...THE STRONGER STORMS MAY RESULT IN MARINE WIND
GUSTS OF 34 KNOTS. MARINERS SHOULD LISTEN FOR SPECIAL MARINE
WARNINGS.

...WATERSPOUT IMPACT...
ALONG WITH THE MODERATE THREAT FOR WEAK SHORT LIVED TORNADOES...A
MODERATE THREAT EXISTS FOR WATERSPOUTS...ESPECIALLY WITHIN
THE COASTAL ZONE...AND THE NORTH RIM OF LAKE OKEECHOBEE.

...RIP CURRENT IMPACT...
WAVE CONDITIONS IN THE SURF ZONE WILL SUPPORT RIP CURRENTS OF
AVERAGE INTENSITY...BUT IN THE PRESENCE OF A STRONG LONGSHORE
CURRENT. SOUTH WINDS OF 10 TO 20 MPH ALONG THE IMMEDIATE COAST WILL
PROMOTE THE GENERATION OF A STRONG LONGSHORE CURRENT WHICH WILL
INCREASE THE CHANCE THAT OCEAN SWIMMERS WILL SUBSEQUENTLY ENCOUNTER A
RIP CURRENT.

...WIND AND SEA IMPACT...
SMALL CRAFT SHOULD EXERCISE CAUTION AND NOT VENTURE FAR FROM
PORT. WINDS WILL BE SOUTH AT 15 TO 20 KNOTS WITH SEAS 3 TO 5
FEET...BECOMING 6 FEET BY TONIGHT. CONDITIONS WILL BE CHOPPY IN THE
INTRACOASTALS...ESPECIALLY GIVEN THE LONG FETCH SOUTHERLY WINDS.
MARINERS SHOULD REMAIN INFORMED OF THE LATEST EXPECTED MARINE
CONDITIONS THROUGH SATURDAY GIVEN THE UNCERTAIN TRACK OF HURRICANE
CHARLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY.

HURRICANE CHARLEY IS FORECAST TO APPROACH THE WEST CENTRAL FLORIDA
COAST ON FRIDAY. CENTRAL FLORIDA RESIDENTS NEED TO REMAIN
INFORMED TODAY REGARDING THE EXPECTED CONDITIONS TOMORROW ASSOCIATED
WITH HURRICANE CHARLEY. WINDS TO TROPICAL STORM FORCE...LOCALLY
HEAVY RAIN...AND SHORT LIVED TORNADOES ARE CURRENTLY THE
MAIN CONCERNS FOR EAST CENTRAL FLORIDA. SINCE THE FORECAST WILL BE
HIGHLY DEPENDENT UPON THE EXACT TRACK...AT THIS TIME...IT WOULD BE
PRUDENT FOR LOCAL INTERESTS TO TAKE REASONABLE PRECAUTIONS SHOULD
WATCHES OR WARNINGS BECOME NECESSARY.

SOME SUGGESTED ACTIONS...

FOLLOW THE ADVICE OF YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. REVIEW
THE HURRICANE ACTION PLAN FOR YOUR FAMILY OR BUSINESS.

ENSURE THAT YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE.

INSPECT AND SECURE MOBILE HOME TIE DOWNS. DETERMINE WHETHER YOU NEED
TO EVACUATE.

REVIEW THE WORKING CONDITION OF EMERGENCY EQUIPMENT...SUCH AS
FLASHLIGHTS AND BATTERY POWERED RADIOS.

HIGHER TIDES...HEAVY SURF...LARGER BREAKERS AT INLETS AND RIP
CURRENTS MAY DEVELOP WELL AHEAD OF THE TROPICAL CYCLONE.

HEAVY RAINFALL MAY OCCUR...INTERESTS IN FLOOD PRONE AREAS SHOULD BE
PREPARED TO TAKE PRECAUTIONS FOR THE SAFETY OF LIFE AND PROPERTY.

TORNADOES CAN AND DO FORM WITH LITTLE OR NO NOTICE. REMAIN ALERT FOR
DETERIORATING WEATHER CONDITIONS.

ALL INTERESTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND LOCAL
MEDIA FOR THE PROGRESS OF THIS TROPICAL CYCLONE AND REMAIN ALERT FOR
POSSIBLE WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

DS/AC

In the hours before

Special weather statement, Aug 12, 1:10 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
110 PM EDT THU AUG 12 2004

FLZ054-121735-
INDIAN RIVER-
110 PM EDT THU AUG 12 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
NORTHEASTERN INDIAN RIVER COUNTY...

AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER GIFFORD...MOVING
NORTH AT 20 MPH. THERE IS ALSO A THREAT FOR A FUNNEL CLOUD OR
WATERSPOUT TO DEVELOP NEAR THE COAST WITH THIS STORM.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE VERO LAKE ESTATES.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Aug 12, 1:20 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
120 PM EDT THU AUG 12 2004

FLZ045-053-121745-
ORANGE-OSCEOLA-
120 PM EDT THU AUG 12 2004

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
ORANGE COUNTY...OSCEOLA COUNTY...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM NEAR THE
ARTRACTIONS AREA TO 18 MILES SOUTH OF LAKE KISSIMMEE...MOVING
NORTHEAST AT 25 MPH. A FEW OF THESE STORMS MAY EXPERIENCE ROTATION
WITH THE THREAT FOR A FUNNEL CLOUD DEVELOPING.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BAY HILL...PINE CASTLE...ORLANDO...KISSIMMEE AND HOLOPAW.

IF THE STORMS APPROACH YOUR AREA...MOVE INDOORS TO SAFETY.

15
Special weather statement, Aug 12, 1:50 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
150 PM EDT THU AUG 12 2004

FLZ041-045>047-053-054-141-147-121830-
COASTAL VOLUSIA COUNTY-INDIAN RIVER-INLAND VOLUSIA COUNTY-NORTHERN
BREVARD COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-
150 PM EDT THU AUG 12 2004

...STRONG STORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS MOVING
NORTHEAST INTO COASTAL VOLUSIA...BREVARD AND INDIAN RIVER
COUNTIES...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS WITH STRONG GUSTY WINDS TO 45 MPH...VERY HEAVY RAIN
AND CLOUD TO GROUND LIGHTNING STRIKES MOVING NORTHEAST AT 25 MPH.
RAINFALL AMOUNTS AROUND AN INCH...AND GUSTY WINDS CAN BE EXPECTED.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LAKE HARNEY...COCOA...MELBOURNE AND PALM BAY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:12 PM EDTSpecial Marine WarningMLB2 hr
Aug 12, 1:12 PM EDTSpecial Marine WarningMLB2 hr
Aug 12, 1:55 PM EDTSpecial Marine WarningMLB2 hr
Aug 12, 1:55 PM EDTSpecial Marine WarningMLB2 hr
Aug 12, 2:49 PM EDTTornado WarningMLBSaint Lucie26 min
Aug 12, 3:08 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.